Wisconsin, 2024

Hail in Wisconsin, February 27, 2024

February 27, 2024 · NWS MKX · 2 events in 2 counties and zones

A line of thunderstorms formed along a strong cold front. A couple reports of nickel sized hail was received.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A line of thunderstorms formed along a strong cold front. A couple reports of nickel sized hail was received.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 27, 4:21 PM CST, 3 hours 29 minutes earlier. Its key messages:

  • Thunderstorms are likely (60-80%) this evening, particulary along and south of a line from Port Washington to Janesville. A couple storms may reach severe levels, with large hail the primary concern along with an isolated strong wind and tornado threat.
  • Light snow (up to an inch) and sharply plummeting temperatures are expected overnight tonight into Wednesday morning. Slick spots may develop, especially on elevated and untreated surfaces, which could impact the Wednesday morning commute.
  • Another rapid warmup is expected going into the weekend.
Area forecast discussion, Feb 27, 4:21 PM CST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Milwaukee/Sullivan WI
421 PM CST Tue Feb 27 2024

.KEY MESSAGES...

- Thunderstorms are likely (60-80%) this evening, particulary
  along and south of a line from Port Washington to Janesville.
  A couple storms may reach severe levels, with large hail the
  primary concern along with an isolated strong wind and tornado
  threat.

- Light snow (up to an inch) and sharply plummeting temperatures
  are expected overnight tonight into Wednesday morning. Slick
  spots may develop, especially on elevated and untreated
  surfaces, which could impact the Wednesday morning commute.

- Another rapid warmup is expected going into the weekend.

&&

.SHORT TERM...
Issued 421 PM CST Tue Feb 27 2024

Tonight through Wednesday night:

A period of showers and storms is still expected this evening as
a strong cold front moves in from the west. Thunderstorms are
most likely along and south of a line from Port Washington to
Janesville. Given the strength of the low and front along with
record warm temperatures, a couple of the storms may reach
severe levels. Dewpoints have come down quite a bit this
afternoon, but there are still indications that a warmer wedge
of dewpoints will sneak into the far southeast ahead of the cold
front this evening. This will aid in increasing instability
along with low level lapse rates, which would interact with
plenty of wind shear for the severe threat. Current thinking is
that large hail is the primary threat, but damaging winds and an
isolated tornado are not out of the question. The main window
of opportunity for thunderstorms this evening will be from 6 to
10 pm.

Much colder temperatures will arrive behind the cold front this
evening into tonight, with temps dropping into the teens most
places by late tonight. This combined with strong winds will
drop wind chills to around -5 to 5 by daybreak Wednesday. It
still looks like enough forcing behind the cold front for a
round of light snow later evening through tonight, with up to an
inch possible. Wet pavement from rain showers and initially
melting snow will combine with the quickly falling temps and
strong winds for a freeze potential on roads, especially
elevated and untreated surfaces. This may impact the Wednesday
morning commute.

Lighter winds and mostly clear skies Wednesday night will
result in chilly temps into the teens once again.

DDV

&&

.LONG TERM...
Issued 421 PM CST Tue Feb 27 2024

Thursday through Tuesday:

Polar high pressure around 1037 MB will be centered over the wrn
Ohio Rvr Valley at 12Z Thu with a sfc ridge extending nwd through
ern WI. A cold morning beginning in the teens is expected but the
high will quickly shift ewd, while strong low pressure in the lee
of the Canadian Rockies moves to srn Saskatchewan by late in the
day. Thus breezy swly winds and strong warm advection will ensue
with temps warming into the lower to middle 40s for Thu afternoon.
The strong low will continue across srn Canada through Fri nt
albeit with some weakening. Nevertheless, modest sly winds and
warm advection will continue with high temps warming into the
lower 50s for Fri.

A large upper trough will then move from the Pacific NW to the nrn
and central USA Rockies for the weekend. Lee side cyclogenesis is
likely in the high plains of CO or WY. The upper wave and sfc low
will then track to nrn MN for Sun afternoon. Thus breezy sly winds
will continue over srn WI with high temps warming into the upper
50s to lower 60s on Sat then possibly 70F well inland for Sun.
Afterward the GEFS and EC ensemble mean diverge with the GEFS
bringing a weakening cold front across srn WI, while the EC
stalls the front over the region with new sfc low development
along it. The EC scenario would result in rounds of rainfall for
Mon-Tue.

Gehring

&&

.AVIATION...
Issued 421 PM CST Tue Feb 27 2024

Still expecting a chance for showers and storms this evening as
a strong cold front moves into the area. Highest thunderstorm
chances will be from 00Z to 04Z and are still expected to be
along and southeast of line from Port Washington to Janesville
given the front timing and latest short term model guidance. A
couple of the storms may reach severe levels.

A cold front will sweep through the area west to east this
evening, with winds flipping to the northwest and gusting up to
35 knots behind the front. Much colder temps along with a
chance for light snow (up to an inch) will also arrive with the
front and could cause some slick surfaces by early Wed morning
given wet surfaces and such a fast drop in temps. Ceilings will
also drop to the 15-20 hft range behind the front, with a return
to VFR conditions by Wednesday afternoon as clouds clear out of
the area.

DDV

&&

.MARINE...
Issued 421 PM CST Tue Feb 27 2024

Broad low pressure will pass through the area this evening into
tonight, strengthening a bit by early Wednesday morning as the
low reaches northern Lake Huron. Breezy southerly winds ahead of
the low into the evening will become stronger out of the
northwest behind the low later evening into tonight. Gale force
wind gusts to 40 knots are still expected overnight into
Wednesday.

Areas of dense fog will linger across the north half of the lake
into the evening, with the cold front eventually sweeping the fog
out of the area. A few thunderstorms are likely in the south this
evening with the front, of which a couple could reach severe
levels. Areas of freezing spray are expected tonight into
Wednesday behind the cold front, with some patchy heavy freezing
spray possible in the north.

Winds will become lighter Wednesday night into early Thursday as
high pressure moves by to the south. Southerly winds will then
increase by later Thursday on the back side of the high, with
breezy southerly winds then likely through the end of the week.

DDV

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...Dense Fog Advisory...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ868 until 9 PM Tuesday.

     Gale Warning...LMZ261-LMZ362-LMZ364-LMZ366-LMZ563-LMZ565-
     LMZ567-LMZ868...midnight Wednesday to 6 PM Wednesday.

     Dense Fog Advisory...LMZ870 until 6 PM Tuesday.

     Gale Warning...LMZ080-LMZ643-LMZ644-LMZ645-LMZ646-LMZ669-
     LMZ671-LMZ673-LMZ675-LMZ777-LMZ779-LMZ870-LMZ872-LMZ874-
     LMZ876-LMZ878...midnight Wednesday to 3 PM Wednesday.

&&

Visit us at weather.gov/milwaukee

Follow us on Facebook, Twitter, and YouTube at:
www.facebook.com/NWSMilwaukee
www.twitter.com/NWSMilwaukee
www.youtube.com/NWSMilwaukee
Hazardous weather outlook, Feb 27, 3:33 PM CST, 4 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
333 PM CST Tue Feb 27 2024

WIZ046-047-051-052-056>060-062>072-282145-
Marquette-Green Lake-Fond du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
333 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin and southeast Wisconsin.

.DAY ONE...Tonight

Thunderstorms are likely this evening in southeast Wisconsin. A
couple of the storms may reach severe levels.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Light accumulating snowfall along with rapidly dropping
temperatures overnight tonight may result in slick spots on
roads for the Wednesday morning commute.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ643>646-282145-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
333 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for the nearshore waters from
Sheboygan Wisconsin to Winthrop Harbor Illinois.

.DAY ONE...Tonight

Northwest gales and high waves are expected tonight.

Thunderstorms are likely from Milwaukee southward this evening, a
couple of which may reach severe levels.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Northwest gales and high waves will continue into Wednesday
afternoon.

Small Craft Advisory conditions for high winds and waves may
develop once again Thursday through Friday.

LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-282145-
Lake Michigan Michigan City IN to St. Joseph MI 5 NM offshore to
mid-line of lake.-
Lake Michigan from Seul Choix Point to Rock Island Passage 5NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and North of a line from Charlevoix MI to South
Fox Island 5NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5NM Offshore to
mid lake-
Lake Michigan from Point Betsie to Manistee MI 5NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI 5NM
offshore to mid lake-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5NM offshore to Mid
Lake-
Lake Michigan from Sheboygan to Port Washington WI 5NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor to Michigan City in 5NM
offshore to Mid Lake-
Lake Michigan from Pentwater to Manistee MI 5NM offshore to Mid
Lake-
Lake Michigan from Whitehall to Pentwater MI 5NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5NM offshore to Mid
lake-
Lake Michigan from St Joseph to South Haven MI 5NM offshore to
Mid Lake-
333 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for the open waters of Lake
Michigan.

.DAY ONE...Tonight

Patchy dense fog is likely across the north half of the lake into
this evening.

Thunderstorms are likely across the southern third of the lake
this evening, a couple of which may reach severe levels.

Northwesterly gales and high waves are expected to develop
tonight.

Freezing spray will also be possible overnight tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Tuesday

Northwesterly gales will continue through Wednesday afternoon.

Freezing spray is likely to continue on Wednesday, with some
patchy heavy freezing spray possible in the north.

Another round of high winds may reach gale force Thursday night
through Friday.

www.weather.gov/mkx

In the hours before

Special weather statement, Feb 27, 7:34 PM CST, 16 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
734 PM CST Tue Feb 27 2024

WIZ069-280200-
Rock WI-
734 PM CST Tue Feb 27 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN ROCK COUNTY THROUGH
800 PM CST...

At 733 PM CST, Doppler radar was tracking a strong thunderstorm over
South Beloit, moving east at 25 mph.

HAZARD...Half inch hail.

SOURCE...Spotter Reported in the City of Beloit.

IMPACT...Minor hail damage to vegetation is possible.

Locations impacted include...
Beloit, Clinton, Shopiere, and Foxhollow.

This includes the following highways...
 Interstate 39/90 between mile markers 182 and 187.
 Interstate 43 between mile markers 0 and 11.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4250 8913 4258 8902 4258 8878 4249 8878
TIME...MOT...LOC 0133Z 251DEG 21KT 4248 8903

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH

CMILLER
Special weather statement, Feb 27, 7:48 PM CST, 2 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
748 PM CST Tue Feb 27 2024

WIZ069-070-280215-
Walworth WI-Rock WI-
748 PM CST Tue Feb 27 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WALWORTH AND EAST
CENTRAL ROCK COUNTIES THROUGH 815 PM CST...

At 747 PM CST, Doppler radar was tracking a strong thunderstorm 7
miles east of Janesville, moving northeast at 20 mph.

HAZARD...Wind gusts up to 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Whitewater, Delavan, Darien, Richmond, La Grange, Tiffany, Tibbets,
Allens Grove, Millard, Avalon, Emerald Grove, Johnstown Center, Troy
Center, and Abells Corners.

This includes the following highways...
 Interstate 39/90 between mile markers 179 and 181.
 Interstate 43 between mile markers 12 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Tornado Watch remains in effect until 1000 PM CST for southeastern
Wisconsin.

&&

LAT...LON 4258 8870 4258 8902 4284 8877 4284 8842
TIME...MOT...LOC 0147Z 223DEG 15KT 4266 8887

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

CMILLER
Local storm report, Feb 27, 7:50 PM CST, 0 minutes before
Preliminary Local Storm Report
National Weather Service Milwaukee/Sullivan WI
750 PM CST Tue Feb 27 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 PM     Hail             2 SW Beloit             42.50N 89.05W
02/27/2024  M0.50 inch       Rock               WI   Public

            Southwest side of Beloit.

&&

Wood

The radar

The Milwaukee radar (KMKX), 18 km away, was scanning. The volume nearest the first event began at 01:50 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Walworth

When
February 27, 7:50 PM CST
Where
Walworth County, 3.55 mi E of Whitewater
Measured
0.88 in hail
Reported by
Public
Coordinates
42.830, -88.660

Hail, Waukesha

When
February 27, 8:09 PM CST
Where
Waukesha County, 3.06 mi S of Waterville
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
42.976, -88.438

Dime to nickel sized hail covering the ground.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2024Every state in 2024This day in weather historyWarnings in Wisconsin, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1154873, 1154874.